Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 52, NWS Pocatello, ID

August 24, 2013Lincoln County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 24, 2013, 3:08 PM MDT for Lincoln County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2013, 3:08 PM MDT (21:08 UTC)
Expired
Aug 24, 2013, 4:00 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Lincoln County, ID

The radar

The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:07 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 24, 2:07 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT SAT AUG 24 2013

.SHORT TERM...FOR THIS AFTERNOON AND EVENING WATCHING THE
DISTURBANCE IN SOUTHWEST FLOW CROSSING FROM CALIFORNIA INTO
NEVADA. THERE IS ALSO A DISTURBANCE IN SOUTH CENTRAL AND EASTERN
NEVADA MOVING NORTH WHERE LIGHTNING ACTIVITY HAS ALREADY BEGUN.
CONVECTION SHOULD BEGIN EARLY THIS AFTERNOON BETWEEN OAKLEY AND
SUN VALLEY. MODEL SOUNDINGS IN THAT AREA SHOWING HIGHER CAPE
1200-1300 J/KG THAN YESTERDAY WITH MODEST VERTICAL SHEAR THIS
AFTERNOON TO SUPPORT STRONG CONVECTION. GOES SOUNDER INFORMATION
HAS BEEN SHOWING UNSTABLE ENVIRONMENT PAST FEW HOURS. CONVECTION
IN THE CARIBOU HIGHLANDS AREA COULD BE HELD BACK SOME AS THE UPPER
LEVEL WINDS LEAVE THAT AREA IN CONVERGENCE ALOFT AND LESS SUPPORT
FOR THUNDERSTORMS. SOUTHERLY BOUNDARY LAYER WINDS HAVE BEEN
INCREASING FROM AROUND WENDOVER INTO THE BURLEY AREA THE NAM12
CONTINUES THIS TREND THROUGH WELL PAST MIDNIGHT. THEREFORE
INCREASED MORNING LOW TEMPERATURES ALONG THE FOOT HILLS FROM
BURLEY TO POCATELLO. THE INCREASED SOUTHERLY FLOW SHOULD ALSO ADD
UPSLOPE FLOW TO SUPPORT SHOWERS IN THE UPPER SNAKE HIGHLANDS
TONIGHT THAT MAY LAST PAST MIDNIGHT.

SUNDAY...WATCHING TROPICAL STORM IVO OFF BAJA...MODELS BRING SOME
OF THIS MOISTURE TOWARDS EVANSTON WYOMING BY SUNDAY AFTERNOON.
WHILE SOME OF THIS MOISTURE WILL MISS THIS AREA...THE NAM12
SUGGEST A SPOKE OF ENERGY OFF THE CALIFORNIA COAST TROUGH WILL ACT
TO PULL SOME OF THAT MOISTURE NORTH TOWARDS SUN VALLEY AREA SUNDAY
AFTERNOON AND EVENING. INCREASED SHOWERS AND THUNDERSTORMS TO
SCATTERED TOWARDS THAT AREA AND WE COULD SEE SOME .1 TO .2 INCH
RAIN AMOUNTS FROM THUNDERSTORMS.

.LONG TERM...SOUTHEAST IDAHO REMAINS SQUEEZED IN THE FLOW BETWEEN
THE HIGH CENTERED OVER KANSAS AND THE LOW OFF SHORE WITH MONSOON
MOISTURE PROVIDING AN UNSTABLE AIR MASS THE NEXT FEW DAYS. THERE IS
STILL A HINT OF ANOTHER TROPICAL WAVE CROSSING CENTRAL AMERICA BY
FRIDAY. HOWEVER THE NORTHWARD SURGE OF MOISTURE INTO THE GREAT
BASIN APPEARS MORE FRAGMENTED THAN SHOWN BY MODELS YESTERDAY. RS

&&

.AVIATION...HAVE VICINITY THUNDERSTORMS ALL TAF SITES AGAIN THIS
AFTERNOON THROUGH 04Z.  THINK SUN MOST LIKELY SITE TO HAVE ON
STATION TODAY.   VFR CONDITIONS OUTSIDE THUNDERSTORMS.  EXPECT
SIMILAR CONDITIONS SUNDAY WITH ISOLATED TO SCATTERED STORMS ONCE
AGAIN.
GK

&&

.FIRE WEATHER...SOUTHERLY FLOW ALOFT CONTINUES TO PUSH MOISTURE INTO
SOUTHEAST IDAHO.   RED FLAG WARNINGS REMAIN IN EFFECT UNTIL 10 PM
THIS EVENING FOR SCATTERED THUNDERSTORMS.  SOUTHERLY FLOW CONTINUES
THROUGH MOST OF NEXT WEEK WITH ISOLATED TO SCATTERED THUNDERSTORMS
EXPECTED DAILY THROUGH WEDNESDAY.   MAY SEE LESS COVERAGE ON MONDAY
WITH SOME DRIER AIR TEMPORARILY MOVING INTO THE REGION.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING
IDZ410-413-422-425-427-475-476.

&&
Hazardous weather outlook, Aug 24, 3:34 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT SAT AUG 24 2013

IDZ017>025-031-032-250945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
334 AM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN INTO TONIGHT
ACROSS EASTERN IDAHO. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY DOWNBURST WINDS. THE POTENTIAL FOR LOCALLY
HEAVY RAIN AND FLOODING/DEBRIS FLOWS WILL PERSIST ACROSS THE AREA.
A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM THIS EVENING DUE TO
INCREASED COVERAGE AND GUSTY WINDS FOR ALL AREAS EXPECT FOR FIRE
ZONE 411 - HIGHER ELEVATIONS OF THE UPPER SNAKE HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS FORECAST ON SUNDAY
AS ANOTHER SURGE OF MONSOON MOISTURE WORKS NORTHWARD INTO EASTERN
IDAHO. BEYOND THAT...WE ARE LOOKING AT THE POTENTIAL FOR A STRONG MONSOON
SURGE OVER PARTS OF IDAHO WITH A STRONG DRY SLOT IN AREAS JUST TO
THE WEST OF THAT. THE MODELS ARE STILL STRUGGLING WHERE TO PLACE
THE PATTERN OVER THE STATE. UNDER THE MONSOON SURGE...A PROLONGED
PERIOD OF STORMS WITH HEAVY RAIN IS EXPECTED INTO THE LABOR DAY
WEEKEND. WHERE THE DRY SLOT FORMS...GUSTY WINDS AND VERY LOW
HUMIDITY WILL CREATE ANOTHER PROLONGED PERIOD OF CRITICAL FIRE
CONDITIONS. FOR NOW...WE ARE FORECAST MAINLY MOUNTAIN SHOWERS AND
STORMS ESPECIALLY OVER THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:19 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more19 hr
Aug 24, 6:05 AM MDTSpecial Weather StatementPIHMinidoka40 min
Aug 24, 3:40 PM MDTSevere Thunderstorm WarningPIHButte50 min
Aug 24, 3:58 PM MDTSevere Thunderstorm WarningPIHLincoln62 min
Aug 24, 4:25 PM MDTTornado WarningPIHButte, Clark, Jefferson50 min
Aug 24, 4:33 PM MDTTornado WarningPIHLincoln, Minidoka27 min
Aug 24, 4:45 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville60 min
Aug 24, 4:58 PM MDTSevere Thunderstorm WarningPIHBingham, Butte62 min
Aug 24, 5:10 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison65 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.